Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS La Crosse, WI

May 6, 2002Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 5:50 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 5:50 PM CDT (22:50 UTC)
Expired
May 6, 2002, 6:30 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Howard County, IA, Winneshiek County, IA

What was reported inside it

TimeReportWhereRemark
May 6, 6:10 PM CDTHail 1Protivin, IA
May 6, 6:15 PM CDTHail 1.75Ridgeway, IA
May 6, 6:18 PM CDTHail 1Decorah, IA
May 6, 6:27 PM CDTHail 0.75Decorah, IA
May 6, 6:39 PM CDTHail 0.75Decorah, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 062250
SVRLSE
IAC089-191-062330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOWARD COUNTY IN NORTHEAST IOWA
  WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 630 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF PROTIVIN...OR ABOUT 12 MILES
  SOUTHWEST OF CRESCO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR PROTIVIN AT 555 PM CDT...
  NEAR SPILLVILLE...AND RIDGEWAY AT 605 PM CDT...
  NEAR CALMAR AT 615 PM CDT...
  NEAR OSSIAN...AND DECORAH AT 620 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4335 9229 4324 9230 4311 9170 4339 9164

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 6, 3:14 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT MON MAY 6 2002

FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION
CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH
TEMPERATURES.

18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM
NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS
POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE
SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE
CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF
THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH
OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA
THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE.

12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH
THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH
TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA
SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF
COLDER AIR.

IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS
AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO
THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS.
OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS
WAKE.

ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST
LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL
TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT...
LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE
TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT
EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN
VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST
NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN
PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN
THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE
SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION.

IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY
AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM
ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF
PRECIPITATION.

HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST
FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 4 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT MON MAY 6 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO
NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND
WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH
OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG
IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND
PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK
FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF
A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD
BE LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY
LATER THIS AFTERNOON.

RIECK/RRS
Local storm report, May 6, 5:02 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 N CITY POINT            WI   1 INCH HAIL
05/06/02   JACKSON                        QUARTER SIZE HAIL WAS
                                          REPORTED BY AMATEUR RADIO
                                          OPERATORS ON COUNTY ROAD Z.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:29 PM CDTSevere Thunderstorm WarningARXWinneshiek16 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningARXAllamakee54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.